All antibiotics in the fluoroquinolone class, including Noroxin (norfloxacin), have been linked to a rare but serious nerve disease called peripheral neuropathy. The risk of Noroxin and peripheral neuropathy was included on the drug label in 2004. In 2013, the FDA emphasized that nerve damage can occur within days, and it may cause permanent weakness, numbness, nerve pain, and more.
UPDATE: Nerve Damage Risk Doubles for Users of Some Antibiotics
August 25, 2014 — A study published in Neurology has found a doubled increased risk of peripheral neuropathy (nerve damage) from the use of antibiotics in the fluoroquinolone (FQ) class. Click here to read more.
What is Noroxin (norfloxacin)?
Noroxin (norfloxacin) is a first-generation fluoroquinolone antibiotic that is used to treat urinary tract infections (use is restricted), some sexually transmitted diseases, and prostate gland infections (prostatitis). It is an antibiotic of last resort when other antibiotics have failed. It was prescribed to fewer than 1% of Americans who were given an antibiotic in 2011.
FDA Warning for Noroxin and Peripheral Neuropathy
On October 27, 2004, the U.S. Food and Drug Administration (FDA) revised the safety label on Noroxin to warn about the risk of peripheral neuropathy and tendon ruptures. On August 15, 2013, the FDA issued an updated Safety Warning for Noroxin and Peripheral Neuropathy to emphasize the following concerns:
“The onset of peripheral neuropathy after starting fluoroquinolone therapy was rapid, often within a few days. In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.”
What is Peripheral Neuropathy (Nerve Damage)?
Peripheral Neuropathy is an injury of the peripheral nerves, which are in the toes and fingertips. Mild cases of peripheral neuropathy can cause tingling, burning, or prickling sensations in the hands and feet. Severe cases can cause severe pain and problems with muscle weakness, coordination, walking, balance, and fine motor skills. Noroxin is associated with neuropathy of the sensory nerves and motor nerves.
Symptoms of Peripheral Neuropathy
- Abnormal sensation or tingling
- Pain that is burning, pricking, shooting, or stabbing in the toes and fingers
- Numbness (described as feeling like you are wearing a thin sock)
- Touch sensitivity
- Loss of muscle coordination
- Decreased sense of body position and balance
- Decreased sense of touch, temperature, pain, etc.
- Problems walking
- And more
Treatment for Peripheral Neuropathy
The first step in treatment is eliminating the source of peripheral neuropathy. The FDA recommends discontinuing Noroxin in patients who develop symptoms of nerve damage, but do not stop taking Noroxin without first talking to a doctor. Because Noroxin is an antibiotic of last resort, treatment may become complicated.
Although nerves can regenerate slowly, they have a limited ability to grow back. Despite treatment, some symptoms of peripheral neuropathy from Noroxin may be permanent. Some patients may require mobility aids (wheelchair, cane, braces, etc.).